Alert archive / Arizona / Red Flag Warnings in 2013

Red Flag Warning 12, NWS Tucson, AZ

May 20, 2013

NWS Tucson, AZ issued this red flag warning at May 20, 2013, 2:12 PM MST. It took effect at May 20, 2013, 3:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2013, 2:12 PM MST (21:12 UTC)
In effect from
May 20, 2013, 3:00 PM MST
Expired
May 20, 2013, 8:00 PM MST
In force
5 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WWUS85 KTWC 202112
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST MON MAY 20 2013

AZZ146-148-210300-
/O.NEW.KTWC.FW.W.0012.130520T2200Z-130521T0300Z/
ARIZONA FIRE WEATHER ZONE 146
NORTHERN GREENLEE COUNTY-GRAHAM COUNTY NORTH OF GILA RIVER-
APACHE NF/SAN CARLOS BIA/SDC-ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
212 PM MST MON MAY 20 2013

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR
 SOUTHERN PORTIONS OF ZONE 146 AND NORTHEAST PORTIONS OF 
ZONE 148...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* AFFECTED AREA...THIS RED FLAG WARNING IS IN EFFECT FOR SOUTHERN
  GREENLEE...EASTERN GRAHAM AND NORTHEAST COCHISE COUNTIES. THE
  ALPINE RANGER DISTRICT IN THE WHITE MOUNTAINS IS NOT INCLUDED.

* TIMING...STRONG WINDS WILL CONTINUE INTO EARLY EVENING WITH THE
  STRONGEST WINDS EXPECTED BETWEEN 3 AND 6 PM.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 TO 25 MPH WITH GUSTS OF 35
  MPH.

* RELATIVE HUMIDITY...HUMIDITIES OF 5 TO 12 PERCENT ARE FORECAST.

* IMPACTS...ANY ONGOING OR NEW FIRES WILL THE POTENTIAL TO
  EXPERIENCE RAPID GROWTH AND SPREAD DUE TO THE STRONG WINDS AND
  DRY CONDITIONS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$

KD

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT
WEATHER.GOV/TUCSON
1 follow-up statement
213 
WWUS85 KTWC 210241
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
741 PM MST MON MAY 20 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS...

AZZ146-148-210345-
/O.EXP.KTWC.FW.W.0012.000000T0000Z-130521T0300Z/
ARIZONA FIRE WEATHER ZONE 146
NORTHERN GREENLEE COUNTY-GRAHAM COUNTY NORTH OF GILA RIVER-
APACHE NF/SAN CARLOS BIA/SDC-ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
741 PM MST MON MAY 20 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

WINDS HAVE BEGUN TO DIMINISH THIS EVENING...WITH MOST LOCATIONS
ACROSS THE WARNED AREA NO LONGER MEETING RED FLAG CRITERIA.
THEREFORE...GIVEN LOSS OF DAYTIME HEATING AND ASSOCIATED RELATIVE
HUMIDITY RECOVERY EXPECTED THIS EVENING WILL ALLOW WARNING TO
EXPIRE. STILL...A FEW LOCATIONS MAY SEE ANOTHER HALF HOUR OR SO OF
RED FLAG CONDITIONS. 

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 8:55 AM MST, 5 hours 17 minutes earlier.

Area forecast discussion, May 20, 8:55 AM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST MON MAY 20 2013

.SYNOPSIS...A BROAD UPPER LEVEL TROUGH OVER THE ROCKY MOUNTAIN
STATES WILL HOLD TEMPERATURES NEAR NORMAL LEVELS THROUGH TUESDAY.
THEN THE TROUGH WILL MOVE EAST ALLOWING FOR A WARMING TREND FROM
WEDNESDAY ONWARD WITH DRY AND OCCASIONALLY BREEZY CONDITIONS
CONTINUING THROUGH THE WEEKEND.

&&

.DISCUSSION...A BROAD UPPER LEVEL TROUGH OVER THE ROCKY MOUNTAIN
STATES WILL GRADUALLY SHIFT EAST OVER THE CENTRAL US THROUGH
TUESDAY.  A SHORT WAVE ROTATING AROUND THE BASE OF THE TROUGH WILL
SWING ACROSS ARIZONA THIS AFTERNOON AND WILL BE FOLLOWED BY A
SHORTWAVE RIDGE TUESDAY AFTERNOON AND EVENING.  THE ONLY NOTICEABLE
AFFECT OF THE SHORT WAVE PASSAGE WILL BE AN ENHANCEMENT OF THE NW
BREEZE THIS AFTERNOON WHICH WOULD BE A CONCERN PRIMARILY FOR THE
FIRE FIGHTING COMMUNITY.  THE TROUGH WILL HOLD AFTERNOON HIGH
TEMPERATURES NEAR TO WHAT WE HAD YESTERDAY.

THE SHORT WAVE RIDGE PASSING ACROSS THE AREA TUESDAY WILL ALSO HAVE
LIMITED AFFECT ON THE SENSIBLE WEATHER OTHER THAN ALLOWING
TEMPERATURES TO BE A DEGREE OR TWO WARMER AND SLIGHTLY LESS WIND
THAN THIS AFTERNOON.  BUT THE PASSING OF ITS AXIS WILL OPEN THE DOOR
TO THE INFLUENCE OF THE DEEP LATE SEASON UPPER LOW/TROUGH THAT WILL
SETTLE IN ALONG THE WEST COAST AND REMAIN IN THAT GENERALLY AREA IN
ONE FORM OR ANOTHER WELL INTO NEXT WEEK.

THE FIRST HINT OF THAT TROUGH INFLUENCE WILL BE THE HIGH CLOUDS THAT
WILL SPREAD ACROSS THE AREA LATER TUESDAY INTO TUESDAY NIGHT.  THEY
WILL CLEAR OUT DURING THE DAY WEDNESDAY BUT FROM THE LOOK OF THINGS
BANDS OF HIGH LEVEL MOISTURE WILL STREAM ACROSS ARIZONA FROM TIME TO
TIME FROM LATE WEDNESDAY INTO NEXT WEEK.  DUE TO THE POSITION OF THE
LOW AND FLOW DIRECTION NOT SEEING ANY POTENTIAL FOR PRECIPITATION
OVER OUR NECK OF THE WOODS.  THE GREATEST IMPACT FOR OUR AREA FROM
THIS SETUP WILL BE THE OCCASIONAL BREEZY/WINDY PERIODS THAT WE WILL
GET AS FEATURES ROTATE AROUND THE BASE OF THE TROUGH.  THE BASIC
IDEA IS DRY...SOMEWHAT WARMER THAN NORMAL WITH GUSTY WINDS NOW AND
THEN THURSDAY INTO EARLY NEXT WEEK WHICH IS MORE OF A FIRE WEATHER
CONCERN THAN FOR THE GENERAL PUBLIC.  CERNIGLIA

&&

.AVIATION...SKC THRU TONIGHT OR 21/12Z...WITH A THICKENING HIGH
CLOUD TREND TUESDAY. SURFACE WIND THIS AFTERNOON AND EVENING
WLY/NWLY 10-15 KTS WITH GUSTS TO NEAR 25 KTS...NW WINDS AND GUSTS
5-10 KTS STRONGER IN NW-SE VALLEYS SUCH AS NEAR KSAD...THEN SURFACE
WIND LESS THAN 10 KTS AFT 21/03Z. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...UPPER TROUGH EXITING SOUTHERN ROCKIES WILL BRING NW
WINDS TODAY WITH ENHANCED GUSTS OVER MT TOPS AND NW-SE ORIENTED
VALLEYS EAST OF TUCSON. COMBINED WITH AFTERNOON RELATIVE HUMIDITY
VALUES IN THE SINGLE DIGITS...GUSTS COULD PUSH A FEW SPOTS ACROSS
CRITICAL FIRE WEATHER THRESHOLDS FOR AN HOUR OR TWO.
LIGHTER...MEANING MORE NORMAL DIURNAL WINDS...AND WARMER
TEMPERATURES ARE FORECAST TUESDAY AND WEDNESDAY UNDER HIGH
PRESSURE.  AS A LARGE AREA OF LOW PRESSURE SETS UP ALONG THE WEST
COAST...SOMEWHAT STRONGER SOUTHWEST WINDS ARE FORECAST TO OCCUR
THURSDAY THROUGH THE HOLIDAY WEEKEND YIELDING OCCASIONAL CRITICAL
FIRE WEATHER CONDITIONS ACROSS SE AZ AS DRY WEATHER PERSISTS...KD

&&

.CLIMATE...TUCSON WILL MAKE ANOTHER RUN AT THE FIRST 100 DEGREE DAY
OF 2013 ON WEDNESDAY. MOST OF THE TEMPERATURE GUIDANCE THAT WE
ACCESS TO...FROM MOS GUIDANCE TO BIAS-CORRECTED GUIDANCE TO GFS
ENSEMBLES GUIDANCE...ARE NOT FORECASTING 100 FOR TUCSON THIS WEEK.
HOWEVER THE EC AND UKMET 850-700 MB THICKNESS VALUES ON WEDNESDAY
ARE SHOWING EITHER 99 OR 100 FOR TUCSON. SO THERE IS A SLIGHT
CHANCE...LESS THAN 10%...THAT TUCSON WILL HIT 100 THIS WEEK. WILL
CONTINUE TO KEEP FORECAST HIGH ON WEDNESDAY AT 98. IF FIRST 100
DOESN'T OCCUR ON WEDNESDAY...WILL HAVE TO WAIT UNTIL NEXT MONDAY FOR
NEXT SHOT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

Nearby

Red Flag Warnings in Arizona, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.